|Antidepressants and sexual dysfunction
Jul 3, 2011
Are any effective antidepressants that do not cause sexual dysfunction? I have tried Remeron and I had sort of a manic effect. My blood pressure went up too high and they pulled me off because of the carb cravings. I am currently on Wellbutrin, but sometimes I think it makes me even more aggressive - and it just doesn't seem to work. I have always had a history of depression and OCD. I have been on too many anti-depressants to count, all with various side effects that I could not tolerate. I have sexual dysfunction with Zoloft, Paxil, Prozac, Lexapro, but also the feeling that I cannot lift up my head and I end up just laying on the floor. I am very disappointed that Wellbutrin does not work. Thank you for your time.
| Response from Dr. Fawcett
As I mentioned in another post today, antidepressants (particularly the SSRIs, including the ones you mention: Zoloft, Paxil, Prozac, and Lexapro) are very effective at reducing depressive symptoms but can have sexual side effects. Wellbutrin (buproprion) has far fewer sexual side effects and is frequently considered an alternative. Wellbutrin, however, can cause anxiety, irritability, and even aggression, which seems to be the case with you. You mention a long history of depression as well as obsessive compulsive disorder (OCD). SSRIs (not Wellbutrin) are the treatment of choice for OCD, although one older drug, Anafranil, has also been effective. Given your long experience with these drugs, it would be worth a consult with a psychopharmacologist (a physician who specializes in the use of psychoactive medications) who could review a detailed history and possibly provide you with alternatives that would reduce your depression and OCD symptoms with minimal side effects.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.